SEARCH

SEARCH BY CITATION

Keywords:

  • interstitial pneumonitis;
  • lung toxicity;
  • post-transplant;
  • rapamycin;
  • sirolimus

Abstract:  Sirolimus is a potent immunosuppressive agent used with increasing frequency in solid organ transplantation (SOT). However, it has been associated with rare but devastating pulmonary toxicity. We describe a case of pulmonary toxicity associated with the use of sirolimus in a 64-yr-old heart transplant recipient. We also review all reported cases of sirolimus-associated lung toxicity among SOT recipients in an effort to better understand the pathophysiology, risk factors, and outcomes of this rare but serious complication. A total of 64 cases have been reported since January 2000 including the present case. These consisted of 52 kidney, four lung, three liver, three heart, one heart–lung and one islet cell transplants. In most cases, patients presented with a constellation of symptoms consisting of fever, dyspnea, fatigue, cough, and occasionally hemoptysis. Although the risk factors for this association have not been clearly established, high dose, late exposure to the drug and male gender have been noticed among most. In almost all of the reported cases, sirolimus was added later in the course of immunosuppressive therapy, usually in an effort to attenuate the nephrotoxic effects of a previous regimen containing a calcineurin inhibitor. There were three deaths (4.8%) among 62 patients with known status at follow up; all deaths were among heart transplant recipients. Most patients (95%) resolved their clinical and radiographic findings with discontinuation or dose-reduction of the drug. Sirolimus-induced pulmonary toxicity is a rare but serious entity that should be considered in the differential diagnosis of a transplant recipient presenting with respiratory compromise. Dose-reduction or discontinuation of the drug can be life saving.